What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 22, 2:09 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, May 22, 2:09 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Miami FL
309 PM EDT Fri May 22 2020
.Short Term (This Afternoon through Saturday)...
The Atlantic sea breeze can be seen on GOES-16 visible satellite
imagery migrating across the interior towards the west coast of
South Florida given the breezy easterly flow in place. By the
time this boundary makes it towards the west coast, the Gulf
breeze should become better established right along the
coastline. With strong insolation over the peninsula, low-level
lapse rates have already climbed around 8 degC/km over the west
coast, along with SBCAPE values averaging 3500 j/kg across the
same area. Therefore, collision of these sea breezes should help
to spark some convection for the late afternoon and early evening
hours across western portions of South Florida and the adjacent
Gulf waters (between 3 PM EDT to 10 PM EDT). The primary hazards
with this activity will be heavy rainfall, gusty winds and
lightning. While highly uncertain, temperatures aloft have
remained rather cool for this time of year, despite increasing
heights as the mid-level ridge is building from the east. These
cooler temperatures could combine with the steep lapse rates to
produce parcel accelerations strong enough for the development of
hail and an isolated stronger downburst with 45 mph winds.
Any showers and thunderstorms that develop should move offshore
into the Gulf by the evening hours before dissipating after the
sunset. Overnight, the area should remain fairly dry, with the
exception of a few nocturnally driven showers across the local
waters. Low temperatures will drop into the 70s, with the east
coast warmer (in the upper 70s, near 80) and interior sections
dropping into the upper 60s.
Tomorrow should be quite similar to today, with the potential for
a few showers and thunderstorms over the east coast early in the
morning and then transitioning across towards the west coast of
South Florida by the late afternoon and early evening hours.
Thanks to breezy easterly flow, temperatures will once again be in
the mid 80s for the east coast metro, warming to the lower 90
across the interior and west coast of South Florida.
.Long Term...
Saturday night through Friday Night...
By Saturday night into Sunday morning, high pressure is forecast
to build at 500mb and at the surface over the region. While during
the dry season, this would likely result in warm dry days, the
transition to the wet season looks to be kicking in, with the sea
breeze fronts developing each day, and, with abundant moisture
over the area, diurnal convection developing. The dominate sea
breeze generally looks to the the east coast sea breeze. However,
the surface high does not set up right over the area, but more to
the northeast, and noses into the area. this keeps an easterly
flow, which keeps moisture advecting in from the Atlantic. This
will keep a mention of showers and thunderstorms for the entire
area through the middle of the week. Looking at the 500mb
temperatures, they do rise slightly to around -7C, give or take a
degree each day. This should help to limit the strength of the
convection but not hinder development. It does look as though the
convection should develop over the east coast and migrate west.
By the middle of the week, the pattern begins to change as a
500mb low digs south over Texas and cuts off. Also, to the east of
the region, another 500mb low sets up, keeping the area under a
500mb ridge in between the two lows, which should be parked over
their perspective areas through the end of the week. At the
surface a bermuda high remains in place, keeping the low level
flow easterly. The temps aloft may warm slightly, but not
significantly. There is the matter of moisture. By the beginning
of next week, the GFS is showing the PWATs should surge to around
2 inches, and remain the for most of the week, only dropping
slightly for the end of the week. This could allow for some
torrential downpours across the area. If any training or back
building occurs, it could bring some flooding concerns to any
urban areas with poor drainage. There could be some drier air
advecting into the area by Friday night, which may allow for a
break in convective activity.
&&
.Marine...
High pressure will build across the local waters through the
remainder of today, allowing for generally benign boating
conditions to prevail through the period. However, scattered
diurnally driven convection will be possible each day, which could
locally agitate seas, generate frequent cloud-to-water lightning,
and possibly produce waterspouts.
&&
.Aviation (18Z TAF Period)...
Generally VFR conditions expected for all sites through the TAF
period. With the exception being bouts of MVFR/IFR for KAPF, where
TSRA is forecast to develop between 19Z-3Z along the Gulf sea
breeze. Otherwise, breezy easterly winds diminish overnight and
increase again tomorrow. While a few nocturnal SHRA may make their
way across the east coast terminals by the end of the period,
confidence is too low to include at this time.
&&
.Beach Forecast...
Despite the decreasing northeasterly swell along the Palm Beach
coast today, swell and surf heights hovering around 3ft and breezy
easterly flow tomorrow could result in the extension of the High
Risk of Rip Currents for the beaches of Palm Beach County through
Saturday night. This will be monitored over the next forecast
cycle. Otherwise, the remainder of the Atlantic beaches remain
under a moderate risk of rip currents.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 75 85 74 84 / 0 10 20 20
Fort Lauderdale 77 84 76 84 / 0 20 30 30
Miami 76 85 76 84 / 0 30 40 40
Naples 73 88 72 87 / 10 40 40 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168.
AM...None.
GM...None.
&&
Marine...11/HVN
Aviation...11/HVN
Beach Forecast...11/HVN
Short Term...11/HVN
Long Term...13
Hazardous weather outlook, May 22, 8:58 AM EST, 6 hours 12 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
958 AM EDT Fri May 22 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
958 AM EDT Fri May 22 2020
...High Risk of Rip Current For Palm Beach County Beaches...
...Scattered Thunderstorm This Afternoon over the Interior/West Coast...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Rip Currents: There is a high risk of rip currents along the beaches
of Palm Beach County through this evening, while a moderate risk of rip currents
exists along the rest of the Atlantic beaches of south Florida.
Thunderstorms: Thunderstorms are expected again across the Gulf and
western interior today. Gusty winds, frequent lightning, small hail and
heavy rainfall may be possible in the strongest activity.
Flooding: Afternoon thunderstorms across interior and west coast
have the potential to result in localized flooding or ponding of
water on streets. Exercise caution if encountering any of this
activity.
Hail: While highly uncertain, a few stronger storms that develop this
afternoon may be capable of producing small hail across the western
interior and Gulf coast of South Florida.
Waterspouts: There is a slight chance of waterspouts over the waters
of Lake Okeechobee and Gulf of Mexico.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There will be a chance of daily thunderstorms across South Florida
through the weekend into early next week. Gusty winds, locally heavy
rainfall, lightning, and waterspouts will be possible with the
strongest storms.
The threat of rip currents for the Atlantic beaches will continue
into this weekend as winds become more easterly over south Florida.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 22, 2:11 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Miami FL
311 PM EDT Fri May 22 2020
FLZ069-070-222000-
Coastal Collier County FL-Inland Collier County FL-
311 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
400 PM EDT...
* At 311 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Royal Palm Hammock, or 9 miles
northwest of Everglades City, moving west at 10 mph.
* Nickel size hail, funnel clouds, and winds in excess of 45 mph
possible with this storm.
* Locations impacted include...
Naples, Marco Island, Everglades City, Plantation Island,
Carnestown, Cape Romano, Belle Meade, Marco Island Airport, Naples
Manor, Copeland, Royal Palm Hammock, Lely Resort, East Naples,
Rookery Bay Aquatic Preserve, Port Of The Island, Goodland, Key
Marco, Fiddlers Creek and Cape Romano Aquatic Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2599 8133 2580 8138 2581 8159 2581 8175
2588 8179 2611 8182
TIME...MOT...LOC 1911Z 098DEG 10KT 2592 8152
13Special weather statement, May 22, 2:55 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
355 PM EDT Fri May 22 2020
FLZ069-070-075-222100-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
355 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
500 PM EDT...
* At 355 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Golden Gate to 6 miles northwest of Copeland to near Chokoloskee.
These storms were nearly stationary.
* Nickel size hail and wind gusts up to 50 mph possible with these
storms.
* Locations impacted include...
Naples, Marco Island, Chokoloskee, Everglades City, Golden Gate
Estates, Plantation Island, Carnestown, Belle Meade, Golden Gate,
East Naples, Lely Resort, Copeland, Vineyards, Royal Palm Hammock,
Marco Island Airport, Naples Manor, West Toll Gate On Alligator
Alley, North Naples, Pelican Bay and Lely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2623 8169 2616 8143 2603 8135 2589 8132
2580 8123 2575 8126 2585 8145 2584 8155
2591 8156 2595 8176 2599 8176 2609 8181
2623 8183
TIME...MOT...LOC 1955Z 085DEG 2KT 2614 8172 2604 8141 2576 8129
13